Colorado, 2015

Avalanche in Colorado, May 12, 2015

May 12, 2015 · NWS BOU · 1 event in 1 county or zone

A man suffered minor injuries when the tree he took shelter under was struck by lightning. He was jogging at City Park Golf Course when the incident occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A man suffered minor injuries when the tree he took shelter under was struck by lightning. He was jogging at City Park Golf Course when the incident occurred. The jogger was taken to the hospital for observation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 12, 1:56 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, May 12, 1:56 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
256 PM MDT TUE MAY 12 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 256 PM MDT TUE MAY 12 2015

AIRMASS IS BECOMING UNSTABLE ALONG THE FRONT RANGE AND NEAR BY
EASTERN PLAINS WHERE CAPES ARE UP TO 1000 J/KG. SHOWERS AND STORMS
HAVE BEEN SLOW TO FORM OVER THE HIGHER TERRAIN WHERE DEW POINTS
ARE IN THE 20S. THE HRRR AND RAP CONTINUE TO SHOW ISOLATED TO
SCATTERED CONVECTION LATER THIS AFTERNOON. AS THESE STORMS MOVE
OFF THE HIGHER TERRAIN...THEY WILL ENCOUNTER GREATER MOISTURE AND
INSTABILITY. EXPECT THE STORMS TO BE CAPABLE OF PRODUCE BRIEF
HEAVY...GUSTY OUTFLOW WINDS TO 40 MPH AND SMALL HAIL. WILL KEEP
THE ISOLATED TO SCATTERED POPS IN THE FORECAST FOR THE EVENING
HOURS.

A SHORT WAVE TROUGH CURRENTLY OVER BAJA CALIFORNIA WILL LIFT
NORTHEAST ACROSS THE REGION ON WEDNESDAY. EXPECT MOSTLY CLOUDY
SKIES AHEAD OF THIS FOR WEDNESDAY. BEST LIFT AND MOISTURE WILL
REMAIN TO THE SOUTH AND EAST OF THE AREA. HOWEVER SHOULD BE ENOUGH
MOISTURE AND LIFT WITH FOR SCATTERED SHOWERS AND THUNDERSTORMS.
CAPES WILL BE LESS THAN 500 J/KG...SO EXPECT STORMS TO STAY BELOW
SEVERE THRESHOLDS. LOWERED HIGH TEMPERATURES A FEW DEGREES DUE TO
THE CLOUDINESS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 256 PM MDT TUE MAY 12 2015

WEAK QG ASCENT SHOULD STILL BE IMPACTING MUCH OF THE CWA AT 00Z
THURSDAY AND WILL GRADUALLY TRANSITION TO SUBSIDENCE OVERNIGHT AS
UPPER LEVEL RIDGING MOVES IN.  THIS WILL ALLOW THURSDAY TO HAVE
LOWER POPS ALTHOUGH PROBABLY NOT COMPLETELY ZERO...ESPECIALLY IN
THE MOUNTAINS.

THE NEXT WAVE AND QG ASCENT BEGINS IN THE MORE SOUTHERLY FLOW ON
FRIDAY WHICH SHOULD ALLOW FOR A BIT MORE SHOWER COVERAGE IN THE
MOUNTAINS DURING THE NORMAL DIURNAL TIMES BUT STILL NOTHING
TREMENDOUS.  SHOWER ACTIVITY ON THE PLAINS WILL BE BATTLING A LACK
OF UPSLOPE SO PRECIPITATION THERE WILL BE SPOTTY AT BEST.

THE SYSTEM FOR SATURDAY IS LOOKING A BIT LESS PROMISING THAN
EARLIER.  SOME SPREAD IN THE SOLUTIONS OF THE UPPER LOW POSITION BUT
THE MODELS ARE SHOWING SOME QG ASCENT OVER THE CWA ALONG WITH LIGHT
QPF. AGAIN...NOTHING TERRIBLY NOTEWORTHY.

STRONG QG SUBSIDENCE IS FORECAST ON SUNDAY ALONG WITH A PUSH OF LOW
LEVEL HIGH PRESSURE FROM THE NORTH WHICH MAY PUT A SIGNIFICANT
DAMPER ON THE PRECIPITATION THREAT SUNDAY.  THE UPPER RIDGE MOVES
EAST OF COLORADO ON MONDAY FOR A SLIGHT INCREASE IN CONVECTIVE
ACTIVITY BY TUESDAY.

ALL IN ALL AT THIS TIME IT APPEARS THAT THERE IS A RATHER LOW RISK
OF HEAVY PRECIPITATION THAT COULD WORSEN THE FLOODING SITUATION.
MOREOVER...TEMPERATURES WILL REMAIN ON THE COOL SIDE WHICH WILL
LESSEN THE MELTING OF THE SNOWPACK.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z WEDNESDAY LATE AFTERNOON)
ISSUED AT 256 PM MDT TUE MAY 12 2015

VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH WEDNESDAY. ISOLATED
TO SCATTERED THUNDERSTORMS ARE EXPECTED 22-03Z TODAY. ANOTHER
ROUND OF AFTERNOON THUNDERSTORMS ARE EXPECTED FOR
WEDNESDAY...LIKELY A LITTLE EARLIER. THE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 35 KNOTS...BRIEF HEAVY RAIN AND SMALL
HAIL. OUTSIDE OF OUTFLOW WINDS FROM THUNDERSTORMS...WINDS WILL BE
SOUTHERLY AT KAPA AND KDEN. THROUGH WEDNESDAY. A WEAK DENVER
CYCLONE MAY CAUSE WINDS TO TURN NORTHWESTERLY AFTER 12Z WEDNESDAY
AT KDEN.

&&

.HYDROLOGY...
ISSUED AT 256 PM MDT TUE MAY 12 2015

THE SOUTH PLATTE RIVER IS CRESTING OVER WESTERN MORGAN COUNTY. THE
CREST IS EXPECTED TO MOVE DOWN STREAM THROUGH MORGAN COUNTY THE NEXT
24 HOURS. FORECAST CRESTS HAVE BEEN SLIGHTLY LOWERED THIS MORNING
ALONG THE SOUTH PLATTE RIVER.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND
WEDNESDAY AFTERNOON AND EVENING. BRIEF HEAVY RAIN IS POSSIBLE WITH
THE THUNDERSTORMS. BEST CHANCE FOR HEAVY RAIN WILL BE WEDNESDAY
AFTERNOON WHERE UP TO AN INCH WILL BE POSSIBLE UNDER THE STRONGEST
STORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MEIER
LONG TERM...ET
AVIATION...MEIER
HYDROLOGY...MEIER
Hazardous weather outlook, May 12, 9:46 AM MST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1046 AM MDT TUE MAY 12 2015

COZ030>051-131700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1046 AM MDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL CONTINUE ALONG THE SOUTH PLATTE RIVER IN EASTERN
WELD...MORGAN AND FAR NORTHWEST WASHINGTON COUNTIES. THE SOUTH
PLATTE RIVER IS EXPECTED TO CLIMB ABOVE FLOOD STAGE LATER TODAY
AND TONIGHT IN LOGAN COUNTY. SWOLLEN STREAMS ELSEWHERE WILL
CONTINUE TO SLOWLY RECEDE TODAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
OVER THE HIGHER TERRAIN THIS AFTERNOON AND SPREAD ONTO THE FRONT
RANGE AND NEAR BY EASTERN PLAINS LATE THIS AFTERNOON AND EVENING.
GUSTY OUTFLOW WINDS TO 40 MPH AND BRIEF HEAVY RAIN WILL BE
POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR
WEDNESDAY AFTERNOON INTO THE EVENING AS A WEAKENING WEATHER
DISTURBANCE CROSSES THE REGION. A RETURN TO NEAR NORMAL
CONDITIONS WILL OCCUR ON THURSDAY AND FRIDAY FEATURING SOME
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

ANOTHER SYSTEM WILL LIKELY IMPACT THE OUTLOOK AREA SATURDAY AND
SATURDAY NIGHT INCREASING THE POSSIBILITY OF A MORE WIDESPREAD
PRECIPITATION EVENT AT THAT TIME. SOME DRYING IS THEN EXPECTED ON
SUNDAY.

THE SOUTH PLATTE RIVER WILL CONTINUE RUNNING HIGH THROUGHOUT
NORTHEAST COLORADO THROUGH MOST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
May 12, 3:55 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Injuries
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

A jogger suffered minor injuries when the tree he was standing under was struck by lightning.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566067.